Texas, 2009

Hail in Texas, April 12, 2009

April 12, 2009 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed over the extreme southeastern Texas Panhandle and the northern South Plains during the afternoon hours of the 12th as a middle atmospheric storm system moved over the area. At least one thunderstorm became severe and produced hail up to the size of nickels northwest of Childress.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the extreme southeastern Texas Panhandle and the northern South Plains during the afternoon hours of the 12th as a middle atmospheric storm system moved over the area. At least one thunderstorm became severe and produced hail up to the size of nickels northwest of Childress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 12, 2:34 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 12, 2:34 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
334 PM CDT SUN APR 12 2009

.SHORT TERM...
UPPER LOW MOVING ACROSS THE PNHDL ATTM WITH TWO APPARENT CENTERS ONE
ASSOCIATED WITH EYE FEATURE MOVING ACROSS NORTHERN CWA. CONVECTION
BLOSSOMED THIS AFTERNOON WITH HEATING UNDER COLD CORE OF SYSTEM WITH
SHOWERS EXTENDING AS FAR SOUTH AS YOAKUM AND LYNN COUNTIES. BEST
POTENTIAL FOR ORGANIZED STORMS REMAINS ACROSS NORTHEAST CORNER VCNTY
WEAK FRONTAL BOUNDARY TOPPED BY STRONGER DEEP-LAYER SHEAR. AXIS OF
STRETCHING POTENTIAL WITH MLCAPE 0-3KM >50 J/KG EXISTS FROM SOUTHERN
PANHANDLE INTO NORTHERN SOUTH PLAINS AS WELL. MOST UNSTABLE CAPE
VALUES OF 500 J/KG ALSO EXTEND WEST TO THE NEW MEXICO BORDER SO ANY
STORM THAT DEVELOPS WILL HAVE POTENTIAL TO PRODUCE HAIL THROUGH THE
REMAINDER OF THE AFTERNOON. EXPECT ACTIVITY TO DIMINISH WITH LOSS OF
HEATING BUT NOT AS QUICKLY AS EARLIER THOUGHT AS ANOTHER SPOKE OF
ENERGY FORECAST TO ROTATE AROUND LOW INTO THE CENTRAL SOUTH PLAINS
AFT 00Z. LEFT SOME HIGHER POPS AS A RESULT UNTIL MIDNIGHT. CDFNT
WILL CONTINUE TO PASS THROUGH THE AREA THIS EVENING WITH BRIEFLY
GUSTY WINDS BEFORE DIMINISHING WELL BEFORE SUNRISE. WINDS COULD
BECOME BREEZY AGAIN FOR A WHILE MONDAY MORNING BEFORE SURFACE
GRADIENT RELAXES. HIGHS EXPECTED MOSTLY IN 60S ON MON UNDER
NORTHWEST FLOW ALOFT.

&&

.LONG TERM...
ATTENTION IN THE LONG TERM REMAINS FOCUSED ON PROSPECTS FOR A
SLOSHING DRYLINE AND ASSOCIATED CONVECTION DURING THE SECOND HALF OF
THE WORK WEEK.

A MID/UPPER LEVEL SHORTWAVE RIDGE AXIS WILL TRANSLATE OVER WEST
TEXAS LATE MONDAY-TUESDAY...RESULTING IN WARMING/BENIGN WEATHER.
SOUTHERLY BREEZES WILL STRENGTHEN LATE TUESDAY AS HEIGHTS BEGIN TO
FALL AND A TRANSITION TOWARD SOUTHWESTERLY FLOW ALOFT OCCURS IN
ADVANCE OF A POTENTLY DEEPENING WESTERN U.S. UA TROUGH. PRESSURE
FALLS IN THE LEE BENEATH SAID FLOW APPEARS SUFFICIENT TO PROMOTE THE
DEVELOPMENT OF A DRYLINE. MEDIUM RANGE SOLUTIONS...ESPECIALLY THE
GFS...CONTINUE TO SHOW NOTABLE RUN-TO-RUN INCONSISTENCIES WRT
DRYLINE LOCATION AND ASSOCIATED RAIN CHANCES...AS WELL AS THE
OVERALL EVOLUTION DEPTH/PROGRESSIVENESS OF THE UA FEATURE ITSELF.
HOWEVER CURRENT SIGNALS/TRENDS CONTINUE TO SUPPORT AT LEAST SOME
PROBABILITY FOR AN ACTIVE THUNDERSTORM PERIOD LATE WEDNESDAY-FRIDAY
IN PROXIMITY TO THE SLOSHING DRYLINE. WILL CONTINUE TO DEPICT SLIGHT
CHANCE/CHANCE CATEGORY POPS THEN...FAVORING THE EASTERN ZONES...AS
BEST DEPICTED IN THE MORE CONSISTENT ECMWF. WILL TREND THE GRIDDED
OVER THE EAST FROM 20 PERCENT LATE WEDNESDAY...TO 40 PERCENT LATE
THURSDAY/EARLY FRIDAY...TO 20 PERCENT LATE FRIDAY/EARLY SATURDAY. IT
IS POSSIBLE THAT LATER FORECASTS MAY NEED TO INCLUDE ADDITIONAL
WEEKEND POPS GIVEN A POSSIBLE FROPA AND RENEWED TROUGHING ALOFT OVER
THE SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        36  66  39  77  47 /  30   0   0  10  10
TULIA         38  64  40  76  47 /  30   0   0   0  10
PLAINVIEW     38  66  41  77  49 /  30   0   0   0  10
LEVELLAND     38  69  43  78  50 /  20   0   0   0  10
LUBBOCK       40  68  43  78  51 /  20   0   0   0  10
DENVER CITY   40  72  44  81  51 /  20   0   0   0  10
BROWNFIELD    40  70  44  81  51 /  20   0   0   0  10
CHILDRESS     43  67  43  77  53 /  40   0   0  10  10
SPUR          43  70  44  78  53 /  20   0   0   0  10
ASPERMONT     47  71  46  79  55 /  20   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/20
Hazardous weather outlook, Apr 12, 10:50 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 AM CDT SUN APR 12 2009

TXZ021>044-131700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1150 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE SOUTHERN PANHANDLE...ROLLING PLAINS AND SOUTH
PLAINS THIS AFTERNOON. THE MOST NUMEROUS AND POTENTIALLY STRONGEST
ACTIVITY WILL OCCUR OVER THE NORTHERN ROLLING PLAINS IN THE
VICINITY OF THE PASSING UPPER LOW. ANY OF THE MORE ORGANIZED AND STRONGER
STORMS THAT DEVELOP THIS AFTERNOON COULD PRODUCE LARGE HAIL. A
WEAK SURFACE BOUNDARY IS ALSO FORECAST TO STRETCH FROM THE
SOUTHERN PANHANDLE INTO THE ROLLING PLAINS AND THIS COMBINED WITH
COLD TEMPERATURES ALOFT AND AMPLE INSTABILITY NEAR THE GROUND
COULD PROMOTE THE DEVELOPMENT OF LANDSPOUT TORNADOES ALONG THE BOUNDARY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCES OF THUNDERSTORMS DEVELOPING ALONG THE DRYLINE WILL
INCREASE WEDNESDAY THROUGH FRIDAY. THERE IS THE POTENTIAL FOR SOME
OF THESE STORMS TO BECOME SEVERE.

In the hours before

Special weather statement, Apr 12, 1:38 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
238 PM CDT SUN APR 12 2009

TXZ024-025-122015-
BRISCOE TX-HALL TX-
238 PM CDT SUN APR 12 2009

...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...

AT 235 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A CLUSTER OF STRONG THUNDERSTORMS ABOUT 18 MILES NORTH OF
SILVERTON...MOVING EAST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 12, 2:01 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
301 PM CDT SUN APR 12 2009

TXZ023-029-122045-
SWISHER TX-HALE TX-
301 PM CDT SUN APR 12 2009

...STRONG THUNDERSTORM ACROSS HALE AND SWISHER COUNTIES...

AT 259 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
ISOLATED THUNDERSTORMS...ONE OVER HALFWAY AND THE OTHER 6 MILES
NORTH OF TULIA. BOTH STORMS WERE MOVING EAST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 12, 2:15 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT SUN APR 12 2009

TXZ024>026-122045-
BRISCOE TX-CHILDRESS TX-HALL TX-
315 PM CDT SUN APR 12 2009

...STRONG THUNDERSTORM ACROSS HALL...CHILDRESS AND BRISCOE
COUNTIES...

AT 314 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRICE...OR ABOUT 23 MILES WEST OF
MEMPHIS...MOVING EAST AT 25 MPH. ANOTHER STRONG STORM WAS LOCATED
NEAR ESTELLINE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Apr 12, 2:45 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SUN APR 12 2009

TXZ025-026-122115-
CHILDRESS TX-HALL TX-
345 PM CDT SUN APR 12 2009

...STRONG THUNDERSTORM ACROSS HALL AND CHILDRESS COUNTIES...

AT 344 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF CHILDRESS...MOVING EAST AT
15 MPH. ANOTHER STRONG STORM WAS OVER CENTRAL HALL COUNTY...10 MILES
SOUTH OF LAKEVIEW.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 12, 2:46 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT SUN APR 12 2009

TXZ029-030-035-036-122130-
FLOYD TX-HALE TX-CROSBY TX-LUBBOCK TX-
346 PM CDT SUN APR 12 2009

...STRONG THUNDERSTORM ACROSS LUBBOCK...CROSBY...HALE AND FLOYD
COUNTIES...

AT 344 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS FROM NORTHWEST OF ABERNATHY TO
NORTHEAST OF LUBBOCK...MOVING EAST AT 25 MPH.

SMALL HAIL AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

The radar

The Altus AFB radar (KFDR), 117 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Childress

When
April 12, 2:54 PM CST
Where
Childress County, 4 mi NW of Childress
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.461, -100.250

Local law enforcement officials reported nickel size hail along U.S. Highway 287 just northwest of Childress.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155582.